California, 2013

High Wind in California, February 28, 2013

February 28, 2013 · NWS SGX · 1 event in 1 county or zone

Surface high pressure over the Great Basin forced strong easterly winds through and below canyons and mountain passes. Winds gusted 40 to 55 mph, with local gusts to 65 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Surface high pressure over the Great Basin forced strong easterly winds through and below canyons and mountain passes. Winds gusted 40 to 55 mph, with local gusts to 65 mph. The highest winds were in the San Diego County Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 28, 3:00 AM PST, 2 hours earlier.

Area forecast discussion, Feb 28, 3:00 AM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST THU FEB 28 2013

.SYNOPSIS...
FAIR AND WARMER THROUGH SATURDAY AS A RIDGE OF HIGH PRESSURE BUILDS
OVER CALIFORNIA AND OFFSHORE FLOW CONTINUES. WINDS WILL BE LOCALLY
STRONG AND GUSTY THROUGH THE PASSES AND CANYONS AT TIMES. THE
OFFSHORE FLOW WILL TURN BACK ONSHORE SUNDAY...BRINGING COOLER
WEATHER AND MORE CLOUDS WHICH WILL CONTINUE THROUGH NEXT WEEK. A
DEEP LOW PRESSURE TROUGH MAY DEVELOP ALONG THE WEST COAST BY THE
MIDDLE OF NEXT WEEK...BRINGING COLDER BREEZY WEATHER AND A CHANCE OF
RAIN AND MOUNTAIN SNOW.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SKIES CONTINUE MOSTLY CLEAR AND TEMPS ARE RATHER MILD THIS MORNING
ESPECIALLY WHERE THERE IS A BREEZE. SOME WINDS IN THE FOOTHILLS ARE
GUSTING OVER 30 MPH. SOME DECENT 850 MB WINDS WILL BE THE MAIN FORCE
DRIVING THESE LOCALIZED OFFSHORE WINDS THIS MORNING. TONIGHT AND
FRIDAY MORNING THE UPPER SUPPORT FOR THESE WINDS WANES A
LITTLE...BUT THE SURFACE OFFSHORE PRESSURE GRADIENTS TIGHTEN UP. SO
THE END RESULT IS MORE WIND IN THE FAVORED CANYONS AND PASSES IN
FOOTHILL REGIONS...ESPECIALLY IN SAN DIEGO COUNTY. THEY ARE JUST
ENOUGH FOR A WIND ADVISORY. OTHERWISE THE WEATHER WILL BE PICTURE
PERFECT WITH SUNNY SKIES AND TEMPS IN THE 70S AND 80S. WE HAVE A
RATHER AMPLIFIED HIGH PRESSURE RIDGE OVER THE WEST TO THANK FOR THE
WARM WEATHER. THROUGH THE COASTAL INLAND CORRIDOR THERE WILL BE SOME
MID 80S TEMPS FRIDAY AND SATURDAY. THE FLOW ABRUPTLY TURNS ONSHORE
SUNDAY IN RESPONSE TO THE RIDGE BREAKING DOWN UNDER A WEAK TROUGH
GOING THROUGH NORTHERN CALIFORNIA. THIS WILL ALSO BRING LOTS OF
HIGHER CLOUDS AND POSSIBLY SOME SPRINKLES THAT MIGHT HIT THE GROUND
IN THE MOUNTAINS ON SUNDAY. THE MARINE LAYER WILL REDEVELOP SUNDAY
NIGHT AND SPREAD SOME COASTAL LOW CLOUDS ASHORE MONDAY MORNING.
THESE WILL EXTEND FARTHER INLAND TUESDAY. TEMPS WILL BE AT OR JUST
BELOW NORMAL. A DECENT LOOKING STORM SYSTEM DEVELOPS OVER THE OCEAN
AND MOVES INTO CALIFORNIA TUESDAY NIGHT AND WEDNESDAY. THIS SYSTEM
LACKS A BIT OF MOISTURE...BUT IT HAS A WELL DEFINED AND ORGANIZED
LOOK TO IT. AND MODELS ARE IN FAIR AGREEMENT ON THE TIMING AND
STRENGTH OF THE SYSTEM. SO EXPECT RAIN...MOUNTAIN SNOW AND WIND AT
LEAST WEDNESDAY. BEYOND NEXT WEDNESDAY THERE IS MUCH GREATER
UNCERTAINTY...BUT IT LOOKS VERY COOL AND UNSETTLED THE LATTER PART
OF NEXT WEEK.

&&

.FIRE WEATHER...
SANTA ANA CONDITIONS WILL KEEP HUMIDITY VERY LOW AND MODERATE
OFFSHORE WINDS IN FOOTHILL AND SOME INLAND VALLEYS THROUGH SATURDAY
MORNING. DEAD FUEL MOISTURE WILL BECOME VERY LOW DURING THIS
TIME...BUT RECENT NEW GRASS GROWTH WILL MITIGATE THE FIRE POTENTIAL.
NO RED FLAG WARNINGS OR FIRE WEATHER WATCHES ARE PLANNED.

&&

.AVIATION...
280915Z...A FEW CLOUDS AOA 20000 FT MSL AND UNRESTRICTED VSBY
THROUGH FRIDAY. LOCAL GUSTY NE-E WINDS 25-35KT POSSIBLE THROUGH LATE
FRIDAY MORNING...MAINLY THROUGH/BELOW THE PASSES AND CANYONS AND
NEAR THE FOOTHILLS. AREAS OF LLWS AND MOD UDDFS POSSIBLE WITH THESE
WINDS...INCLUDING NEAR KONT AND KSNA.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR SOME FOOTHILLS AND INLAND VALLEYS...SEE LAXNPWSGX.

&&

PUBLIC/FIRE WEATHER...MM
AVIATION...SS
Hazardous weather outlook, Feb 28, 4:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST THU FEB 28 2013

CAZ042-043-048-050-055>058-060>062-PZZ750-775-290015-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LOCAL NORTHEAST WINDS WILL GUST TO 40 TO 50 MPH MAINLY IN THE
FOOTHILLS AND THROUGH MOUNTAIN PASSES AND CANYONS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCAL NORTHEAST WINDS WILL GUST TO 50 MPH AT TIMES...MAINLY IN THE
FOOTHILLS AND THROUGH MOUNTAIN PASSES AND CANYONS FRIDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, San Diego County Mountains

When
February 28, 5:00 AM PST to 12:00 PM PST
Where
San Diego County Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

The Sill Hill SDGE mesonet station recorded wind gusts of 55 or greater between 0500 and 2000 PST on the 28th. During this time, several gusts of 59 mph or greater were measured, including the peak gust of 65 mph recorded between 0910 and 0920 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435751.